MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. SINGLE USE ASPIRATION NEEDLE

OLYMPUS MEDICAL SYSTEMS CORP. SINGLE USE ASPIRATION NEEDLE
Model Number NA-U401SX-4025N
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/25/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device referenced in this report has not been returned to olympus for evaluation.The definitive cause of the customer's experience cannot be determined at this time.The investigation is ongoing.This report will be updated upon completion of the investigation or upon receipt of additional relevant information.
 
Event or Problem Description
It is reported during a therapeutic bronchoscopy using a single use aspiration needle, the needle broke during the last past during the bronchoscopy ultrasound portion of the procedure.The needle fell into the patient's lung and was retrieved with forceps.There was no injury or delay.The physician determined the yield was good as multiple passes were completed before the incident occurred.Patient's current condition is reported to be the same as pre-procedure as there was no injury to the patient and no treatment was required.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation and device evaluation.The broken needle was returned to olympus in a jar and visual inspection of the device found the insertion sheath with a slight bend at the handle boot area.The stopper was missing, possibly removed by user.However, the handle section was functional.The needle slider could extend and retract the needle without issue.The stylet was also present and could be removed or reinserted into the device without restriction.The insertion portion was smooth, and the distal coil was intact.Furthermore, the needle tube and its needle fragment were inspected under a microscope.Olympus observed that the broken needle tube had jagged edges, bend, and measured about 24mm in length.The distal tip of the needle fragment was bent and also measured about 10mm long.A review of the device history record found no deviations that could have caused or contributed to the reported issue.The exact cause of the problem could not be conclusively identified.Based on the results of the investigation, it is likely the needle tube was broken by the following mechanism: 1.The needle tube buckled significantly due to bending force.It might have occurred due to the movement of the patient during the procedure.2.A load was applied to the bent needle tube in a direction to back to straight by pulling the needle slider.This caused the needle tube to bend severely.In addition, regarding buckling near the hard part, it is likely to have been caused by the following factors: - when removing from the tray, a bending load was applied to the needle tube.- during the pre-use inspection, a bending load was applied to the needle tube.- when inserting into the endoscope, a bending load was applied to the needle tube.The instructions for use have the following statement which can prevent the event: "do not force the instrument if resistance to insertion is encountered.Reduce the angulation of the endoscope until the instrument passes smoothly.Attempting to force the instrument could cause patient injury, such as perforation, bleeding, or mucous membrane damage.It could also damage the endoscope and/or the instrument.".

Brand Name
SINGLE USE ASPIRATION NEEDLE
Common Device Name
ASPIRATION NEEDLE
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
MDR Report Key11314592
Report Number8010047-2021-02526
Device Sequence Number13632079
Product Code KTI
UDI-Device Identifier04953170402012
UDI-Public04953170402012
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K190239
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 05/13/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberNA-U401SX-4025N
Device Lot Number09K
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/18/2021
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 01/25/2021
Supplement Date Received by Manufacturer05/07/2021
Initial Report FDA Received Date02/11/2021
Supplement Report FDA Received Date05/13/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1